Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

GERD and breathing discomfort - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: GERD
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2407 Questions
User :   Can you tell me why I would be breathless after starting omeprazole? I started having a slight acid taste in my mouth and my doctor told me to take prilosec. Since I started taking it my breathing seems off and now I am getting lightheaded. Is breathlessness a symptom of acid reflux?
Doctor :   Hi Dr
Doctor :   let me read ur query
Doctor :   acid reflux can irritate the diaphragm
Doctor :   and this can cause symptoms of breathing discomfort
Doctor :   omeprazole is a very common acid reducing medication, and does not affect the lung
Doctor :   hence does not cause breathlessness
Doctor :   Do u feel that you have bloating ?
User :   I am also having a feeling of pressure under my left ribs toward the bottom of them.
User :   Yes, I do feel bloated.
Doctor :   In that case this is related to acid reflux
Doctor :   take some antacids like tums or mylanta
Doctor :   this will help to neutralise the acid already produced
Doctor :   for the bloating, activated charcoal tablets will help
Doctor :   In addition change your eating habits,
Doctor :   try to keep a upright position for 30 min after meals
Doctor :   this will help the symptoms very much
User :   I am using gas x tablets but they don't seem to help
User :   Can you recommend a charcoal tablet?
Doctor :   gas x is simethicone
Doctor :   this may not be useful in some cases
Doctor :   zerogas is a brand of activated charcoal
User :   Is it sold over the counter?
Doctor :   yes
Doctor :   it is a OTC medication
Doctor :   others include EZ CHAR ,CHARCOAL, etc
User :   What's strange to me is I stopped the prilosec and the breathlessness stopped a day or two later...I had to go back on the prilosec due to acid rebound and within days the breathlessness started all over again....I guess I will try one o the gas drugs you mentioned
Doctor :   ok , that may be a co-incidence
Doctor :   the dosage of charcoal needed is 500 mg
Doctor :   Is there anything else i can help you with ?
User :   How long will I need to take prilosec? My doctor did not say. I started taking it on Jan 5 th along with a med pack of methylprednisolone for labrynthitis....I was not having any stomach problems when i started taking it
Doctor :   have u stoped the steroid tabs ?
User :   Yes
User :   They were only for 6 days
Doctor :   i guess, this issue started with intake of steroids
Doctor :   In that case, you can take it as need basis
User :   Do u think they could have irritated my stomach
Doctor :   yes
User :   Okay thanks
Doctor :   steroids can cause stomach irritation
Doctor :   you are welcome
Doctor :   Is there anything i can help you with ?
Doctor :   are u there ?
Doctor :   thanks for consulting me, please leave your feedback
Doctor :   Are u there ?
Doctor :   I will have to close the chat window, as it seems that you have moved out or not responding
Doctor :   please log in again if u have any other queries
Doctor :   take care and bye for now
Question is related to
Diseases and Conditions
Other doctor chats you may be interested in
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor